Medication Allergies

Over the years, I’ve developed several medication allergies. It’s important to remember that a medication allergy can develop at any time, even to substances that were previously tolerated.

The most serious allergic reaction that I’ve ever developed happened when I received iodine/IVP contrast dye, for a CT neck scan. I developed extreme shortness of breath, wheezing, and severe difficulty swallowing (dysphagia) after this unexpected reaction. My dysphagia lasted for an entire month!

For future CT scans that involve iodine/IVP contrast dye, I need to pre-medicate with a protocol of prednisone and benadryl. If not, my reaction to receiving iodine/IVP dye would be fatal.

I have also developed less dramatic allergic reactions to taking ampicillin, zofran, and thyrolar. Each time, taking a single dose of these medications rapidly produced swelling in my tongue and lips.

Many years ago, I remember phoning my endocrinologist’s office, relaying my concern that I was having an allergic reaction to thyrolar (a synthetic blend of T4 and T3 medications). His nurse said that this was simply not possible. I drove myself to my local hospital; the emergency room physician strongly disagreed that I wasn’t having an allergic reaction. My tongue and lips had doubled in size.

Be sure to inform all of your medical providers of any known medication allergies. In case of an emergency, it’s very important that this information has previously been included on a form of medical I.D.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s